71672members
375965posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Tamoxifen thirst - does it always mean it has spread to bones?

9 REPLIES 9
shazza_bazza
Member

Re: Tamoxifen thirst - does it always mean it has spread to bones?

i've been taking tamoxifen since 2012 following masectomy chemo (fec T) and radiotherapy,i had reconstruction in 2013 and my 2year check up was clear yay!!  i still get bad joint pain especially the knees they feel really weak (possibly trying to hold up my increased weight gain) i also feel a bit 'wooly headed' and like butterfly i work with mental health and people with dementia and find myself needing to follow my own advice and write everything down which is useful (until you forget where you put your list) it does make me feel stressed tho' that i am going to make some error,  I was hoping someone could help answer how long do these effects last and is it from the treatment or worse is it just me

betblack
Member

Re: Tamoxifen thirst - does it always mean it has spread to bones?

Thank you so much for your replies ladies. Yes I can completely relate to the shopping list thing Gilly - absolutely impossible unless I have a list! Mind you I was a touch scatty to begin 😉 When I started the tamox tho - wow! Just absolutely brain dead!!

 You are so right about not taking anything for granted. I really did think I was invincible - as we all do until something proves that theory to be wrong! So glad to hear that you are enjoying life and filling it with fun as much as is possible. I believe that within this terrible situation are at least some hidden gems, and the change in perspective is both terrible and a beautiful gift. I think I will try your little book idea too... If I can remember to write in one 😉 But yes, you are right - all the side effects I am currently getting from it are far more maneageable than the alternative. Have a wonderful week yourself!

 x

Lakeslover
Member

Re: Tamoxifen thirst - does it always mean it has spread to bones?

Hi Betblack,

I know it's easy for us to blame everything on BC but There are other illnesses which can cause these symptoms. I suggest you go and see your GP. If you still have a severe thirst (rather than just dry mouth) I would ask for an immediate appointment.

Jo_BCC
Member

Re: Tamoxifen thirst - does it always mean it has spread to bones?

Hi Betblack

 

Our helpline team are at hand to help answer any question you have throughout your journey with BC, nothing is too trivial.  Calls are free, 0808 800 6000 lines open weekdays 9-5 and Sat 10-2.

 

Take care,

Jo, Moderator

Butterfly318
Member

Re: Tamoxifen thirst - does it always mean it has spread to bones?

Morning Betblack

 

Sorry that you were so scared by the confusion.  I had Chemo Nov 2012 - Feb2013 then surgery followed by radiotherapy.  I started the Tamoxifen just after the surgery (i was pretty rough 3 surgeries in 5 weeks) and didn't really think too much about the ongoing confusion being from the Tamoxifen.

 

I had dreadful Chemo Brain which felt like Dementia (i work in Mental Health) when i knew what i wanted to say but the word would not come to mind.  I really only told my Husband about the severity of it and it was distressing, that only happens very occasionally now and if i really can't bring something to mind i try not to get too upset.

 

My short term memory isn't good any more, as i say i have to write everything down in a little book which is how we work with patients with Dementia or Brain Injury.  I couldn't keep a shopping list of 4/5 items in my head and come back with all of them.  I think this is the Tamoxifen and definately the dry mouth (i have a bottle of water at all times and keep sipping).  On the plus side of drinking litres of water i am super hydrated and that does help flush any toxins out.  

 

On the Tamoxifen i do get some warmer periods / mild flushes in the evening 2/3 hours after i have taken it, some bone / joint pain and headache but in fairness these are all manageable and could be anything, i'm just thinking they are the Tamoxifen.  I am due to have reconstruction in the next few months so will have to stop the Tamoxifen 2 weeks before surgery (it is believed to increase the risk of clots) so will be interesting to see how i go then.  I will definately go back on it.

 

However bad i think any of the treatment is i am still really grateful for all of it.  Like most people my diagnosis was a huge shock 18 months ago, i had just had my 50 birthday and thought i was invincible (i am still struggling with it really) but today is Monday and i am going back to work following a lovely weekend where i walked (BCC Walking group), went swimming with my Husband and marzipaned a 4 tier wedding cake (needs icing in 4 weeks) for my Son's wedding in July.  I don't ever want to go back to taking these blessings for granted.   

 

Hope you have a lovely week.  Take Care   Gilly x    

 

  

betblack
Member

Re: Tamoxifen thirst - does it always mean it has spread to bones?

Super helpful.

Thank you so much Gilly.

B xxx

 

betblack
Member

Re: Tamoxifen thirst - does it always mean it has spread to bones?

Thanks guys.

The confusion was quite severe though - I was literallly too scared to drive, which has never happened to me before - and I am six months after chemo and it was only day two of tamoxifen. The dry mouth thing scared me more when I read that those things, along with stomach pain can be caused by calcium getting into your blood, and that can be caused by tamoxifen if you have bone mets. I had all the above when I started the tamox. It is reassuring though to hear that these things can happen without it necessarily meaning the worst! On the bright side - no hot flushes as yet! I'll chat to the bc nurse tomorrow and see if I can chat to an onc if there's any doubt. How come these things always come up at the weekend hey so there is plenty of time to worry yourself silly before talking to a professional?! Ha. I really appreciate your responses ladies. Thank you and be well and happy x x  

Butterfly318
Member

Re: Tamoxifen thirst - does it always mean it has spread to bones?

Dear Betblack

 

Not sure who has said thirst and confusion means it has spread to the bones.......  God i hope they didn't say it to you, some cheerful soul whoever it was.

 

Not sure what other treatment you have had but there is a lot of evidence of Post Chemotherapy Cognitive impairment  (Chemo brain / fog) and some studies have indicated that following Diagnosis / treatment ladies report being cognitively impaired.  I would say that i remain Cognitively impaired, i write everything down to help me remember or put reminders in my phone.

 

The Tamoxifen side effects include dry mouth and my Dentist advised that the Saliva glands can be affected by Chemo resulting in dry mouth.  

 

I have a very dry mouth and yes i am confised some days. (i think this may partially be the stressful situation we find ourselve living in post diagnosis).  I had a routine Bone Scan in January and my bones are clear. 

 

Hope this is helpful.  Gilly x

kes_1
Member

Re: Tamoxifen thirst - does it always mean it has spread to bones?

Hi betblack ,I ve not been on here awhile, Im currently on tamoxifen and have never read or heard of thirst or confusion , meaning cancer has spread to the bones . I think you need to consult your GP ... Kes
betblack
Member

Tamoxifen thirst - does it always mean it has spread to bones?

Hi everyone, 

I recently started tamoxifen, am getting towards the end of my herceptin after surgery and chemo and my cancer was not thought to have spread, although some cells did make it to lymph one. When I started tamoxifen, a severe thirst started and also confusion. I wondered if anyone had this without it being in their bones, because I read that thirst and confusion/dizziness on starting tamoxifen can be a sign that it has spread to the bones. I just wanted to know if it is possible to have the thirst without it necessarily meaning the worst. Having a bit of a panic tbh! Just got my life back to some sort of normal and really scared that it will all be turned upside down again.